Wildfire, Latimer
- When
- March 5, 10:00 AM CST to March 11, 10:00 PM CST
- Where
- Latimer forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.876, -95.250 (the zone’s center; the record gives no point)
Unseasonably warm temperatures and strong, gusty wind, combined with very low humidity and dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during early March. Numerous wildfires occurred across the region during this period, but the largest fires affected Delaware County where over 4000 acres were burned, Latimer County where over…
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures and strong, gusty wind, combined with very low humidity and dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during early March. Numerous wildfires occurred across the region during this period, but the largest fires affected Delaware County where over 4000 acres were burned, Latimer County where over 2000 acres were burned, Cherokee and Okmulgee Counties where over 1500 acres were burned, Adair County where over 1100 acres were burned, Pittsburg County where over 700 acres were burned, Sequoyah and Le Flore Counties where over 350 acres were burned, and Pushmataha County where over 150 acres were burned. Fires in Pushmataha County burned two structures and injured a resident.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 5, 5:26 AM CST, 4 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 526 AM CST Fri Mar 5 2021 .DISCUSSION... Upper low moving into NW Oklahoma this morning will maintain scattered showers across the area, mainly for the first half of the valid period. VFR cigs to prevail, with periods of MVFR cigs and vsbys in -RA. The upper feature weakens with time, and will not include thunder mention at any site with coverage expected to remain too low. VFR elements will prevail for most of the second half of the period as the upper low moves away from the region. && .PREV DISCUSSION... /Issued 256 AM CST Fri Mar 5 2021/ DISCUSSION... Impressive vapor imagery this morning of the compact strong upper low centered over the TX Panhandle region and dropping southward in line with model solutions. Strong forcing has overcome deep dry low levels per regional 00z soundings with a corridor of showers and scattered storms spreading into E OK early this morning. Precip chances will remain highest on the northern periphery of the upper low while gradually translating southeastward with the track of the weakening wave. Cloud cover and widespread precip will keep temps nearer seasonal normals today. Pleasant weather is expected this weekend with mild temperatures and generally light winds. Thereafter several warm and windy days appear likely beginning Monday and continuing until the next frontal passage. Good ensemble agreement on ridging aloft persisting across the central CONUS through mid week with above average low level temps. Correspondingly, minimal spread is noted within temperature ranges prior to the late week frontal passage and temperatures well above normal are expected with the fcst siding toward the warmer values. The warm and windy conditions will raise fire weather concerns for several days early next week with gradually increasing low level moisture being mitigating factor. Low precip chances may precede the frontal passage however the more defined focus will the next cold front currently timed Thursday into Friday. && .PRELIMINARY POINT TEMPS/POPS... TUL 57 34 64 38 / 70 0 0 0 FSM 57 35 64 37 / 60 10 0 0 MLC 59 36 64 38 / 60 10 0 0 BVO 57 34 65 35 / 80 0 0 0 FYV 54 30 60 32 / 60 0 0 0 BYV 49 31 59 35 / 60 0 0 0 MKO 56 34 63 37 / 60 0 0 0 MIO 54 33 62 37 / 50 0 0 0 F10 56 35 64 39 / 60 0 0 0 HHW 60 39 63 37 / 40 20 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && LONG TERM....99
Hazardous Weather Outlook National Weather Service Tulsa OK 446 AM CST Fri Mar 5 2021 ARZ001-002-010-011-019-020-029-OKZ049-053>076-061100- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 446 AM CST Fri Mar 5 2021 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...Elevated. AREA...Primarily eastern Oklahoma. ONSET...Ongoing...ending by late afternoon. DISCUSSION... Numerous showers and scattered thunderstorms will spread across eastern Oklahoma and northwest Arkansas today. Rain chances will begin to decrease during the afternoon with dry weather expected by tonight. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY...No Hazards. SUNDAY through TUESDAY...High Fire Weather and High Wind Potential. WEDNESDAY...Thunderstorm Potential...High Fire Weather and High Wind Potential. THURSDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Several days of strong southerly winds are expected early next week. Temperatures will also be above normal and the combination will lead to an increase in fire weather concerns for the first half of next week. Shower and thunderstorm chances will increase by late week as the next cold front moves into the region. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
9 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948845, 948847, 948849, 948850, 948851, 948852, 948853, 948854, 948855.